Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Started butterfly feelings in upper stomach, having anxiety attacks. What are the risks?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 67 Questions
upper right stomach butterfly feelings almost taking my breath away, causing me to have anxiety attacks, worried it may be my heart. Seems to happen when I lay on my right side too
Posted Thu, 2 Aug 2012 in Anxiety and Stress
Answered by Dr. J. Clive Spiegel 2 hours later

Thanks for writing us with your question.

I am a psychiatrist and neurologist so I should be able to help orient you a bit with this concern.

Whenever a patient complains of physical manifestations that could be due to anxiety, we generally make sure that the primary doctor conducts a thorough physical examination and orders any necessary tests to rule out something physical that could be causing the problem.

So in your case, it would be imperative to consult your regular general physician first and be sure that he/she orders tests to look at your heart and lungs and abdomen, particularly if these tests haven't been done recently. At very least an EKG for the heart, a chest X-ray for the lungs and an abdominal X-ray or ultrasound sound like they would rule out a majority of problems that might masquerade as panic or anxiety. Some bloodwork checking for basic problems would be useful as well.

If all these tests and investigations come back negative, I would see a psychiatrist as this may be garden-variety generalized anxiety, panic, or both, which is treatable with psychotherapy and medication.

I hope this helps orient you to getting help for this problem. Don't hesitate to follow up with me if you have any further questions.

Best of health to you!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor